Management of a Patient With Subdural Hematoma Complicated by the Presence of Heparin-Induced and Suspected Concomitant Immune Thrombocytopenia: A Case Report

Roza Chaireti, Argyrios Gkasiamis, Tomas L. Lindahl
2015 Journal of Hematology  
A patient with antiphospholipid syndrome treated with warfarin presented to the emergency department with a traumatic subdural hematoma. Two days following the evacuation of the hematoma, treatment with low molecular weight heparin (LMWH) was initiated. One week later, the patient developed new symptoms. The hematoma had relapsed and the platelet count had decreased considerably. The thrombocytopenia was diagnosed as heparin-induced and the anticoagulant treatment was discontinued. Following
more » ... inued. Following increase of the platelet count, treatment with fondaparinux was initiated. However, 1 day following that, the platelet count had decreased again and cross-reaction between the LMWH and fondaparinux was suspected. Due to the risk of hematoma relapse, the patient started treatment with cortisone, responding promptly. The platelet count was stabilized and the patient resumed the treatment with warfarin without complications. The thrombocytopenia was initially heparin-induced and complicated by the cross-reaction between LMWH and fondaparinux as well as the presence of suspected autoimmune thrombocytopenia, as suggested by the response to corticosteroids. This case report illustrates the difficulties in diagnosing and managing thrombocytopenia of complex etiology.
doi:10.14740/jh219w fatcat:ouwgfo4gingt3ndifa4yw66h7q